Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 76, NWS Columbia, SC

May 14, 2012Fairfield County, Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 14, 2012, 8:55 PM EDT for Fairfield County, Kershaw County, South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2012, 8:55 PM EDT (00:55 UTC)
Expired
May 14, 2012, 9:45 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Kershaw County, SC

The radar

The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 9:25 PM EDTHAIL 110 Ene Ridgeway, SCQUARTER SIZED HAIL REPORTED AT COLONEL CREEK MARINA. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WUUS52 KCAE 150055
SVRCAE
SCC039-055-150145-
/O.NEW.KCAE.SV.W.0076.120515T0055Z-120515T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
855 PM EDT MON MAY 14 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  CENTRAL KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 945 PM EDT

* AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES NORTHWEST OF CAMDEN...OR 13 MILES EAST OF WINNSBORO...AND
  MOVING EAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CAMDEN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE WATEREE...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3450 8053 3424 8052 3430 8094 3443 8095
      3448 8066 3449 8063 3448 8063 3450 8059
      3449 8058 3449 8055 3451 8054
TIME...MOT...LOC 0055Z 265DEG 19KT 3436 8082

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:01 PM EDT, 54 minutes earlier.

Area forecast discussion, May 14, 8:01 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
801 PM EDT MON MAY 14 2012

.SYNOPSIS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL SLOWLY MOVE EAST
ACROSS THE REGION THROUGH TONIGHT. HIGH MOISTURE WILL CONTINUE AHEAD
OF THIS SYSTEM. SOME DRYING IS EXPECTED TUESDAY WHICH WILL RESULT
IN SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
TONIGHT THE UPPER TROUGH WILL BE SLOW MOVING AS IT MOVES INTO THE
REGION AND WILL CONTINUE TO PROVIDE UPPER SUPPORT OVERNIGHT...
ESPECIALLY DURING THE EVENING HOURS. STORM GENERATION CONTINUES
ALONG A FRONTAL BOUNDARY IN THE NORTH AND OUTFLOW BOUNDARIES IN
THE SOUTH. DECIDED TO GO WITH 60-80 PERCENT POPS THOSE LOCATIONS
THE NEXT 2-3 HOURS AND WILL KEEP THE 40 PERCENT CHANCE ELSEWHERE.
HEAVIER SHOWERS AND THUNDERSTORMS MAY PRODUCE UP TO ONE INCH OF
RAIN. TEMPERATURES TONIGHT WILL BE LIMITED BY INCREASED DEWPOINTS
AND CLOUDS AND PRECIPITATION...GENERALLY IN THE MID 60S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
SURFACE TROUGH WILL REMAIN ACROSS THE AREA THROUGH THE PERIOD AND
SHOULD PROVIDE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS.

AIR MASS APPEARS TO REMAIN MODERATELY MOIST AND INCREASINGLY UNSTABLE THROUGH
THE PERIOD. SOME DRYING SUGGESTED BY MODELS ESPECIALLY GFS...HOWEVER
EXPECT PRECIPITABLE WATER TO REMAIN RELATIVELY HIGH...NEAR 1.5
INCHES AT TIMES WITH PERSISTENT SOUTHWEST MOIST 850MB FLOW AHEAD
OF UPPER LEVEL TROUGH ACROSS THE MISSISSIPPI VALLEY AND MIDWEST.
SEVERAL SHORT WAVE TRIGGERS LIKELY TO ROTATE THROUGH THE
REGION...WHICH SHOULD AID THUNDERSTORM DEVELOPMENT...HOWEVER
TIMING OF WAVES DIFFICULT. FORECAST HIGH CHANCE POPS DURING THE
LATE AFTERNOON AND EVENING TUESDAY...POSSIBLY LATE INTO TUESDAY
NIGHT ASSOCIATED WITH POSSIBLE STRONGER SHORT WAVE. CHANCE
WEDNESDAY ESPECIALLY EAST MIDLANDS WHERE DEEPER MOISTURE IS
AND STRONGER UPPER LEVEL FORCING IS LOCATED. TEMPERATURES SHOULD BE
WARMER TUESDAY AND WEDNESDAY WITH SOME BREAKS IN THE OVERCAST MID
MORNING THROUGH EARLY AFTERNOON.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MEDIUM RANGE MODELS HAVE COME INTO REASONABLE AGREEMENT WITH
POTENTIAL COASTAL LOW OFF THE CAROLINA COAST DURING THE EXTENDED
FORECAST PERIODS. BOTH GFS/ECMWF PUSH THE TROUGH FAR ENOUGH OFF
THE COAST THAT CONFIDENCE HAS INCREASED THAT THE SYSTEM LIKELY
WILL NOT AFFECT THE FORECAST AREA VERY MUCH. HIGH PRESSURE BUILDS
DOWN THE EAST COAST THURSDAY AND FRIDAY AS AN UPPER RIDGE BUILDS
OVER THE LOWER MISSISSIPPI VALLEY NORTHWARD INTO THE OHIO VALLEY
FOR THE WEEKEND. THIS WILL YIELD DRY WEATHER OVER OUR AREA THROUGH
THE WEEKEND WITH NEAR NORMAL TEMPERATURES EXPECTED.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
UPPER TROUGH STILL TO THE WEST OF THE FORECAST AREA BRINGING PLENTY
OF MOISTURE ON LOW LEVEL SOUTH TO SOUTHWEST WIND FLOW. SHOWERS AND
A FEW THUNDERSTORMS MAY DEVELOP NEXT 2-3 HOURS AT TAF SITES BUT WILL
LEAVE OUT MENTION OF CONVECTIVE ACTIVITY EXCEPT FOR OGB WHERE
SHOWERS OR THUNDERSTORMS ARE POSSIBLE UNTIL AROUND 01Z OR 02Z.
BUT WITH THE SUN SETTING...THE HEATING WILL BE GONE AND THE
CONVECTIVE ACTIVITY SHOULD BE OVER FOR THE NIGHT. WITH ANY SHOWER OR
THUNDERSTORM...THERE MAY BE BRIEF IFR-MVFR CONDITIONS THIS EVENING.
AFTER MIDNIGHT...MOIST SOUTHWEST WIND FLOW WILL CONTINUE IN THE
LOWER LEVELS AND IT SHOULD FAVOR MORE IFR STRATUS CEILING THAN IFR
FOG. WILL GO MAINLY MVFR VSBYS WITH FOG MOST LOCATIONS TUESDAY NEAR
DAYBREAK BUT WILL HAVE LOWER IFR VSBYS AT AGS AND OGB. AFTER 14Z
TUESDAY MORNING...CONDITIONS SHOULD HAVE IMPROVED TO VFR AGAIN BUT
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP AGAIN BY TUESDAY AFTERNOON.
DUE TO UNCERTAINTY AS TO TIMING AND AERIAL COVERAGE...DECIDED TO
LEAVE MENTION OF SHOWERS AND THUNDERSTORMS OUT OF TAF SITES.

EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR TO IFR CONDITIONS
POSSIBLE AGAIN WEDNESDAY MORNING AS LOW PRESSURE SYSTEM SLOWLY MOVES
EAST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, May 14, 6:23 PM EDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
623 PM EDT MON MAY 14 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-152230-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
623 PM EDT MON MAY 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY TONIGHT. A FEW STORMS
MAY BECOME SEVERE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 14, 6:40 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
640 PM EDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             4 NNW COPE              33.43N 81.04W
05/14/2012  M1.00 INCH       ORANGEBURG         SC   PUBLIC

            QUARTER SIZE HAIL 4 MILES NW OF COPE.

&&

DS
Local storm report, May 14, 6:56 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
656 PM EDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     1 N DENMARK             33.34N 81.14W
05/14/2012                   BAMBERG            SC   LAW ENFORCEMENT

            TREES DOWN ALONG HWY 321.

0645 PM     HAIL             BAMBERG                 33.30N 81.03W
05/14/2012  M1.00 INCH       BAMBERG            SC   LAW ENFORCEMENT

            QUARTER SIZE HAIL ON THE NORTH EDGE OF THE CITY OF
            BAMBERG.

&&

DS
Local storm report, May 14, 7:26 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
726 PM EDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 ESE ROWESVILLE        33.36N 80.79W
05/14/2012  M1.00 INCH       ORANGEBURG         SC   PUBLIC

            QUARTER SIZE HAIL EAST OF ROWESVILLE.

&&

DS
Local storm report, May 14, 7:53 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
753 PM EDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             4 E BAMBERG             33.30N 80.96W
05/14/2012  M1.00 INCH       BAMBERG            SC   PUBLIC

            QUARTER SIZE HAIL EAST OF BAMBERG NEAR THE EDISTO RIVER.
            SMALL LIMBS DOWN.

&&

DS
Local storm report, May 14, 8:17 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
817 PM EDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     4 SSW LANCASTER         34.67N 80.80W
05/14/2012                   LANCASTER          SC   LAW ENFORCEMENT

            TREE DOWN ON JB DENTON RD AT THE BRIDGE.

0743 PM     TSTM WND DMG     9 SW PAGELAND           34.68N 80.51W
05/14/2012                   LANCASTER          SC   LAW ENFORCEMENT

            TREE DOWN ON NATURE RESERVE RD.

&&

DS
Local storm report, May 14, 8:54 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
854 PM EDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             NEESES                  33.54N 81.13W
05/14/2012  M1.75 INCH       ORANGEBURG         SC   PUBLIC

            HAIL REPORT AND PICTURE SENT TO WIS-TV.

&&

DS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:19 PM EDTAreal Flood AdvisoryCAEChesterfield, Fairfield, Lancaster116 min
May 15, 2:12 PM EDTRiver Flood AdvisoryCAEChesterfield, Marlboro3 days
May 15, 3:04 PM EDTRiver Flood AdvisoryCAELexington, Richland23 hr
May 15, 3:16 PM EDTRiver Flood WarningCAECalhoun, Lexington, Richland23 hr
May 15, 4:34 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry26 min
May 15, 4:59 PM EDTSevere Thunderstorm WarningCAELexington31 min
May 15, 5:32 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda28 min
May 15, 5:33 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg42 min
May 15, 5:51 PM EDTSevere Thunderstorm WarningCAENewberry24 min
May 15, 6:07 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland23 min
May 15, 6:39 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter36 min
May 15, 7:50 PM EDTSevere Thunderstorm WarningCAELexington25 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.